Pennsylvania, 2013Winter Storm in Pennsylvania, February 19 to 20, 2013
February 19 to 20, 2013 · NWS CLE · 2 events in 2 counties and zones
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th. Visibilities at times were less than a quarter mile with snowfall rates in excess of an inch per hour. Westerly winds gusted to as much 30 mph during this event and caused much blowing and drifting. Accumulations of 6 to 10 inches were reported over most of Erie County. A peak total of 11 inches was reported south of North East with 10.7 inches at Franklin Center and 9.1 inches in Erie. Several accidents were reported and travel along Interstate 90 was hampered by this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 19, 1:07 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Feb 19, 1:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
107 PM EST TUE FEB 19 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS MORNING.
DEEP LOW PRESSURE WILL LIFT NORTHEAST INTO THE NORTHEASTERN UNITED
STATES BY WEDNESDAY MORNING. A TROUGH OF LOW PRESSURE WILL LINGER
BACK SOUTHWEST ACROSS THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. A
HIGH PRESSURE RIDGE WILL BUILD EAST AND SOUTH ACROSS THE REGION
THURSDAY AND THEN OFF THE EAST COAST BY FRIDAY MORNING. LOW PRESSURE
WILL MOVE NORTHEAST TO THE WESTERN GREAT LAKES BY SATURDAY AFTERNOON
FORCING A WEAK COLD FRONT EAST ACROSS THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE PUT OUT ANOTHER UPDATE TO CANCEL MUCH OF THE WIND ADVISORY.
NEW DATA COMING IN AND CURRENT OBS SUGGEST THAT WINDS WILL PEAK
OUT WELL BELOW ADVISORY CRITERIA INLAND AREAS. HAVE LEFT IT UP FOR
NW OH AND THE LAKESHORE BUT EVEN THERE WIND GUSTS WILL BE
MARGINAL. THINGS SHOULD QUIET DOWN QUICKLY LATER TODAY AND SUSPECT
THAT WE WILL BE ABLE TO GET RID OF THE REST OF THE ADVISORY AT 3
PM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME NEARLY VERTICALLY
STACKED AS IT MOVES EAST OF THE AREA WEDNESDAY INTO THURSDAY. THIS
SHOULD TAKE THE SURFACE LOW WITH IT AND BRING AN END TO THE CYCLONIC
FLOW OVER THE REGION.
A LARGE SURFACE RIDGE OF HIGH PRESSURE WILL BUILD EAST AND SOUTH
FROM HIGH PRESSURE TO THE NORTH AND QUICKLY DOMINATE THE REGION BY
THURSDAY AND FRIDAY. THIS TRANSITION OF THE RIDGE FROM WEST TO EAST
WILL BRING AN END TO THE LAKE EFFECT PRECIPITATION FOR A SHORT
PERIOD OF TIME.
NEXT STORM SYSTEM WILL BEGIN TO APPROACH FROM THE SOUTHWEST FRIDAY
INTO FRIDAY NIGHT. THIS FEATURE WILL BRING ANOTHER ROUND OF
PRECIPITATION TO THE FORECAST AREA.
ONE GOOD THING IS THE COLD TEMPERATURES OVER THE NEXT COUPLE DAYS
WILL BE SHORT LIVED AND WE SHOULD SEE HIGHS CLIMBING BACK TO AROUND
40 DEGREES AGAIN BY FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
THE LONG TERM BEGINS ON SATURDAY WITH THE GFS AND ECMWF SIMILAR WITH
AN UPPER LOW MOVING INTO THE WESTERN LAKES WITH A SURFACE HIGH OVER
THE CENTRAL PLAINS. NOT A LOT OF FORCING OR DEEP MOISTURE IN PLACE
ACROSS THE AREA SO BELIEVE WE SHOULD REMAIN DRY FOR THE DAY. THE
ECMWF IS THE COLDER OF THE TWO MODELS AND WILL BLEND. SUNDAY MODELS
DIFFER ON THE EVOLUTION OF THE UPPER LOW HOWEVER WITH THE ECMWF
BRINGING IT SE ACROSS EASTERN LAKE ERIE INTO NRN PA AND WRN NY WHILE
THE GFS TAKES IT INTO ONTARIO. WILL FOLLOW THE ECMWF AND BRING IN A
CHANCE OF SNOW SHOWERS TO THE NERN COUNTIES SATURDAY NIGHT. THESE
MIGHT EXTEND INTO SUNDAY AS WELL BEFORE THE LOW MOVES OUT BUT WILL
JUST CARRY SATURDAY NIGHT FOR NOW. SUNDAY AND MONDAY BOTH MODELS
DEVELOP A BUILDING UPPER RIDGE ACROSS THE AREA WITH A SURFACE HIGH
MOVING ACROSS THE AREA SO EXPECT FAIR WX.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
COLD FRONT EAST OF SITES WITH COLDER AIR ALREADY ESTABLISHED OVER
THE AREA AND PRECIP ALREADY CHANGED OVER TO SNOW. PERIODIC LAKE
EFFECT SNOW SHOWERS EXPECTED TO CONTINUE ACROSS SITES THROUGH THIS
EVENING AND THEN INTO TONIGHT ACROSS EASTERN SITES. WINDS WILL
CONTINUE TO BE GUSTY THROUGH MUCH OF THE PERIOD WITH 30KT GUSTS
THIS AFTERNOON DIMINISHING INTO THE 20-30KT RANGE TONIGHT. UPPER
LOW MOVES OFF TO THE NORTHEAST THROUGH WED WITH IMPROVING
CONDITIONS FROM THE SOUTHWEST.
OUTLOOK...NON-VFR LINGERING NE OH/NW PA WEDNESDAY AFTERNOON. NON-VFR AGAIN
FRIDAY INTO SATURDAY.
&&
.MARINE...
NO CHANGE TO CURRENT HEADLINES. WINDS GUSTING INTO THE 40 KNOT
RANGE ON LAND. STILL SHOULD BE WINDY ON THE LAKE BUT WITH TEMPS IN
THE 40S AND ICE ON THE LAKE EXPECT THAT THOSE HIGH WINDS AND GUSTS
DO NOT EXTEND FAR OFFSHORE. BEST CHANCE FOR WIDESPREAD GALES WOULD
COME INVOF AND BEHIND THE COLD FRONT WHICH TIMES IN ONTO THE LAKE
CLOSE TO THE BEGINNING OF THE WARNING. WINDS WILL DIMINISH FROM THE
WEST OVERNIGHT AND EARLY WEDNESDAY. THURSDAY THROUGH FRIDAY DO NOT
EXPECT ANY HEADLINES WILL BE NEEDED AS A RIDGE OF HIGH PRESSURE
TRANSITS THE AREA. SATURDAY LOW PRESSURE IN THE WESTERN LAKES WILL
BRING A MIX OF RAIN AND SNOW TO THE LAKE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ003-006>012-
017>019-089.
PA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ001.
MARINE...GALE WARNING UNTIL 10 AM EST WEDNESDAY FOR LEZ061-146>149-
166>169.
GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ142>145-
162>165.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...KUBINA
SHORT TERM...LOMBARDY
LONG TERM...TK
AVIATION...ABE
MARINE...TKHazardous weather outlook, Feb 19, 11:23 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 AM EST TUE FEB 19 2013
OHZ003-006>010-017>019-201630-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
1123 AM EST TUE FEB 19 2013
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ020>023-027>033-036>038-047-201630-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
1123 AM EST TUE FEB 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011-012-089-PAZ001-201630-
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
1123 AM EST TUE FEB 19 2013
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT. SOME LOCALIZED AREAS MAY SEE SIGNIFICANT SNOW
ACCUMULATIONS DEPENDING ON THE EXACT WIND DIRECTION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY MORNING
WITH ADDITIONAL SNOW ACCUMULATIONS LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ013-014-PAZ002-003-201630-
GEAUGA-ASHTABULA INLAND-SOUTHERN ERIE-CRAWFORD PA-
1123 AM EST TUE FEB 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LAKE EFFECT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT. SOME LOCALIZED AREAS MAY SEE SIGNIFICANT SNOW
ACCUMULATIONS DEPENDING ON THE EXACT WIND DIRECTION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY MORNING
WITH ADDITIONAL SNOW ACCUMULATIONS LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>145-162>165-201630-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
1123 AM EST TUE FEB 19 2013
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-146>149-166>169-201630-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1123 AM EST TUE FEB 19 2013
...GALE WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Northern Erie
- When
- February 19, 3:00 PM EST to February 20, 3:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th. Visibilities at times were less than a quarter mile with snowfall rates in excess of an inch per hour. Westerly winds gusted to as much 30 mph during this event and caused much blowing and drifting. Accumulations of 6 to 10 inches were reported over most of Erie County. Several accidents were reported and travel along Interstate 90 was hampered by this event.
Winter Storm, Southern Erie
- When
- February 19, 3:00 PM EST to February 20, 3:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon hours of February 19th. The snow showers intensified during the evening hours of the 19th and early morning hours of the 20th. Visibilities at times were less than a quarter mile with snowfall rates in excess of an inch per hour. Westerly winds gusted to as much 30 mph during this event and caused much blowing and drifting. Accumulations of 6 to 10 inches were reported over most of Erie County. A peak total of 11 inches was reported south of North East with 10.7 inches at Franklin Center and 9.1 inches in Erie. Several accidents were reported and travel along Interstate 90 was hampered by this event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, February 19 to 20, 2013$125,000 · 2 events
- Lake-Effect Snow in New York, February 19 to 21, 2013$53,000 · 7 events
- Tornadoes and Winter Storm in California, February 19, 2013$20,000 · EF0 · 4 events
- Winter Weather in North Carolina, February 19, 201313 events
- Extreme Cold in North Dakota, February 19, 201312 events
- Winter Storm in Michigan, February 19 to 20, 20139 events
- Heavy Snow in New Mexico, February 19 to 21, 20139 events
- Drought in Texas, February 19 to 28, 20137 events
- Winter Weather in Pennsylvania, February 19, 20136 events
- Heavy Snow in Maine, February 19 to 20, 20136 events
- Winter Weather in Michigan, February 19 to 20, 20134 events
- Heavy Snow and High Surf in California, February 19 to 20, 2013$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435787, 435789.